Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Mar 27, 2021, 9:07 PM EDT for 4 counties in North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2021, 9:07 PM EDT (01:07 UTC)
- Expired
- Mar 27, 2021, 9:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Newport/Morehead City, NC
Counties Craven County, NC, Jones County, NC, Onslow County, NC, Pamlico County, NC
The radar
The Morehead City radar (KMHX), 46 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 830 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted.
916
WWUS82 KMHX 280107
SPSMHX
Special Weather Statement
National Weather Service Newport/Morehead City NC
907 PM EDT Sat Mar 27 2021
NCZ090-092-094-193>196-198-199-280130-
Coastal Onslow-West Carteret-Jones-Inland Onslow-Northern Craven-East
Carteret-Pamlico-Duplin-Southern Craven-
907 PM EDT Sat Mar 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
SOUTHEASTERN CRAVEN...ONSLOW...SOUTHEASTERN DUPLIN...CENTRAL CARTERET
AND PAMLICO COUNTIES...
At 906 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Trent Woods to near Murray Town.
Movement was east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Jacksonville, New Bern, Havelock, Morehead City, North Topsail Beach,
Newport, Pumpkin Center, Piney Green, New River Station, Half Moon,
Camp Lejeune Center, James City, Trent Woods, River Bend, Stella,
Swansboro, Hubert, South River, Cape Carteret and Richlands.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3437 7744 3446 7753 3448 7758 3472 7768
3472 7787 3520 7710 3515 7627
TIME...MOT...LOC 0106Z 280DEG 25KT 3515 7710 3461 7794
$$
mleeWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Mar 27, 7:27 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 27, 7:27 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
727 PM EDT Sat Mar 27 2021
.SYNOPSIS...
A warm front will lift north of the area tonight as a strong
cold front crosses the area Sunday night, followed by high pressure
building over the area early next week. A strong cold front
will move through late next week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 535 PM Saturday...A Severe Thunderstorm WATCH has been
issued until 10 PM for much of our area, outside of the
immediate coastline. A line of thunderstorms now over central
North Carolina, which has already produced downed trees and
large hail, will continue to move east-southeast through early
evening. Ahead of this line the atmosphere supports these
storms maintaining their strength initially, even with some
loss of daytime heating. MLCAPES are now above 1000 j/kg with
0-6 KM bulk shears of 50 kts supporting a damaging winds and
large hail threat. Hi resolution guidance shows a linear line
making it into our western forecast area (Duplin up through
Martin Counties) between 630 and 830 PM. After this time the
line may begin to gradually diminish as they approach highway
17. This makes sense with the air becoming less supportive for
storms toward the Crystal Coast thanks to a marine influence
behind the sea breeze, and the area already being stabilized by
ongoing showers and storms.
As the storms end later this evening, low clouds and even some
fog are possible as a warm front straddles our area. As the
warm front surges into the Virginia toward daybreak, winds
become a bit gusty from the S/SW scouring out any lower clouds
and fog. Lows tonight in most areas will be in the lower 60s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 345 PM Saturday...A strong cold front will advance across
the state during the day Sunday as low-level moisture coupled
with strong heating ahead of the front will provide support for
scattered to numerous showers and thunderstorms along the front,
mainly late in the afternoon or early evening. Strengthening
wind fields aloft will lead to threat of some severe weather and
SPC has most of our inland CWA in a Slight threat of severe
weather Sunday, with a Marginal threat on the immediate coast.
All modes of severe weather are possible with gusty winds, hail
and isolated tornadoes. Quite warm Sunday with highs mid 80s
inland, low to mid 70s immediate coast.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 430 AM Saturday...Cool and dry temporarily after FROPA
before another active pattern middle of next week brings back
moisture.
Sunday Night..Front moves offshore after midnight, and winds
will turn NWerly ushering in cool dry air.
Monday...Lows in the upper 40s to low 50s in the wake of the
cold front with any lingering rain showers moving well offshore
by the morning. Skies clear throughout the day allowing temps to
reach low to mid 60s. Slightly cooler night with lows in the low
40s inland and upper 40s in coastal areas.
Tuesday...A srn stream system will ride eastward through the
deep south and spur cyclogenesis across the southeast as region
will be under RRQ of jet. Kept pops in the 30-40% pops. Temps
mostly in the upper 60s with select areas touching 70.
Wednesday through Friday...Another shortwave trough accompanied
with a cold front approaches midweek, bringing more unsettled
weather with it. Limited instability exists for this system, so
slight chance of thunder was left in the grids. Too far to
pinpoint exact arrival, but greatest chance for heavier rain
looks to be overnight Wed. Highs Wed in the mid 70s with below
normal temps following behind the front Thursday. Lows Thursday
and Friday night in the mid to low 30s with Thursday being the
cooler of the two. For now, kept temps above freezing but it is
worth mentioning there is potential for temps to reach freezing
inland with such a cool dense airmass filling in behind the
front.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through 0Z Monday/...
As of 720 PM Sat...A line of thunderstorms will move through
KISO and KPGV over the next hour with IFR restrictions in heavy
rain. Farther east at KOAJ and KEWN, the window is a bit
broader with storms possible between 0Z and 03Z, as the line
weakens some but still is able to produce IFR vsbys in heavier
rain.
As the rain ends by 03Z, widespread IFR cigs are likely to form
at all terminals. Continued the previous thinking that these
cigs will remain with us 03Z to 10Z, then some slight
improvement to VFR is possible near daybreak as surface winds
increase. VFR Sunday through midday. Lower CIGS and even some
sea fog may reduce VSBYS along coastal Carteret Co (Bogue
Field), up through KHSE. Later a line of convection is likely
toward 22Z, but too far out to include in the TAFS just yet.
Long Term /Sunday night through Thursday/...
As of 445 AM Sat...VFR conditions for the early part of next
week. More unsettled weather Wed/Thur will bring more sub-VFR
conditions.
&&
.MARINE...
Short Term /Tonight and Sunday/...
As of 350 PM Saturday...With an east-west frontal boundary
bisecting the CWA, winds continue to be ENE/E over the northern
tier, with SE/S in the southern marine areas. Seas are running
at 2-4 feet. With the frontal boundary lifting north later
tonight, winds should becoming S/SW and increase to 10-15 knots
with gusts to near 20 knots toward morning with seas 2-4 feet.
SCA have been issued previously for the coastal waters and
Pamlico Sound, and based on latest guidance, have added the
Albemarle Sound, Alligator River and Croatan starting at midday
Sunday. Winds will be SSW/SW at 15-25 knots with a few gusts to
30 knots with seas building to 6-7 feet by afternoon.
Satellite and webcams show most of the sea fog has dissipated
and there is uncertainty about how much will reappear before the
warm front surges north later tonight.
Long Term /Sunday Night through Thursday/...
As of 445 AM Saturday...Gusts fall below 25kts for coastal
waters Monday morning, but increased sea heights will linger for
a few more hours. Winds turn back to the S/SE Tuesday with a
low pres system moving up the East Coast.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 11 AM Sunday to 6 AM EDT Monday for
AMZ135.
Small Craft Advisory from noon to 9 PM EDT Sunday for AMZ131-
230.
Small Craft Advisory from noon Sunday to 8 AM EDT Monday for
AMZ231.
Small Craft Advisory from 11 AM Sunday to 11 AM EDT Monday for
AMZ150-152-154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...EH/CTC
SHORT TERM...CQD
LONG TERM...TL/CB
AVIATION...EH/CB
MARINE...CTC/CQD/CBHazardous weather outlook, Mar 27, 2:52 PM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 252 PM EDT Sat Mar 27 2021 NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-281900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island- 252 PM EDT Sat Mar 27 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms with damaging winds and large hail will be possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered to numerous thunderstorms will develop Sunday afternoon through early evening. Some storms may be be severe with damaging winds, large hail and isolated tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 27, 7:32 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
732 PM EDT Sat Mar 27 2021
NCZ044-080-193-280015-
Beaufort-Northern Craven-Pitt-
732 PM EDT Sat Mar 27 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREENE...NORTH
CENTRAL CRAVEN...PITT...SOUTHEASTERN MARTIN AND NORTHWESTERN BEAUFORT
COUNTIES...
At 732 PM EDT, a strong thunderstorm was located over East Carolina
University, or over Greenville, moving east at 30 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Greenville, Washington, Winterville, Ayden, Farmville, Stokes, Bell
Arthur, House, Shelmerdine, Calico, Pactolus, Black Jack, Bruce,
Wilmar, Roundtree, Old Ford, East Carolina University, Pitt
Greenville Airport, Dowdy Ficklen Stadium and Chocowinity.
LAT...LON 3577 7746 3570 7708 3566 7699 3567 7696
3528 7718 3545 7748 3550 7751 3552 7750
3553 7756 3561 7765
TIME...MOT...LOC 2332Z 279DEG 27KT 3561 7737
RTELocal storm report, Mar 27, 7:50 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
750 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL CALYPSO 35.15N 78.10W
03/27/2021 E1.00 INCH DUPLIN NC PUBLIC
&&
RTESpecial weather statement, Mar 27, 7:53 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
753 PM EDT Sat Mar 27 2021
NCZ204-205-280100-
Hatteras Island-Ocracoke Island-
753 PM EDT Sat Mar 27 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HYDE AND
SOUTHEASTERN DARE COUNTIES...
At 752 PM EDT, a strong thunderstorm was located over Cape Hatteras
Lighthouse, or over Frisco, moving east at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Frisco, Buxton, Salvo, Avon, Waves, Rodanthe, Hatteras Island Fishing
Pier, Hatteras Ferry Terminal, Avon Pier and Cape Hatteras
Lighthouse.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3572 7545 3520 7546 3505 7576 3521 7589
3534 7580 3537 7569 3546 7571 3578 7548
TIME...MOT...LOC 2352Z 249DEG 34KT 3524 7558
RTELocal storm report, Mar 27, 8:00 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
800 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 2 WNW LA GRANGE 35.32N 77.82W
03/27/2021 LENOIR NC EMERGENCY MNGR
TREES DOWN ON ROAD, POWER OUTAGES IN THE
AREA. DIME SIZE HAIL ALSO REPORTED AT THE
SAME LOCATION.
&&
HEDENLocal storm report, Mar 27, 8:02 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
802 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 2 WNW LA GRANGE 35.32N 77.82W
03/27/2021 LENOIR NC EMERGENCY MNGR
TREES DOWN ON ROAD, POWER OUTAGES IN THE
AREA. DIME SIZE HAIL ALSO REPORTED AT THE
SAME LOCATION.
0728 PM HAIL LA GRANGE 35.31N 77.79W
03/27/2021 M1.00 INCH LENOIR NC TRAINED SPOTTER
WIND GUST TO 42 MPH IN ADDITION TO THE HAIL.
0641 PM HAIL 1 NE ROSE HILL 34.83N 78.02W
03/27/2021 E2.00 INCH DUPLIN NC TRAINED SPOTTER
0729 PM HAIL CALYPSO 35.15N 78.10W
03/27/2021 E1.00 INCH DUPLIN NC PUBLIC
&&
HEDENSpecial weather statement, Mar 27, 9:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
907 PM EDT Sat Mar 27 2021
NCZ090-092-094-193>196-198-199-280130-
Coastal Onslow-West Carteret-Jones-Inland Onslow-Northern Craven-East
Carteret-Pamlico-Duplin-Southern Craven-
907 PM EDT Sat Mar 27 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
SOUTHEASTERN CRAVEN...ONSLOW...SOUTHEASTERN DUPLIN...CENTRAL CARTERET
AND PAMLICO COUNTIES...
At 906 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Trent Woods to near Murray Town.
Movement was east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Jacksonville, New Bern, Havelock, Morehead City, North Topsail Beach,
Newport, Pumpkin Center, Piney Green, New River Station, Half Moon,
Camp Lejeune Center, James City, Trent Woods, River Bend, Stella,
Swansboro, Hubert, South River, Cape Carteret and Richlands.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3437 7744 3446 7753 3448 7758 3472 7768
3472 7787 3520 7710 3515 7627
TIME...MOT...LOC 0106Z 280DEG 25KT 3515 7710 3461 7794
mleeThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 8:02 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 28 min |
| Mar 27, 8:13 PM EDT | Special Marine Warning | MHX | 92 min | |
| Mar 28, 3:53 AM EDT | Marine Dense Fog Advisory | MHX | 4 hr | |
| Mar 28, 3:46 PM EDT | Special Weather Statement | MHX | Martin | 14 min |
| Mar 28, 4:06 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Pitt | 39 min |
| Mar 28, 4:18 PM EDT | Special Weather Statement | MHX | Greene, Pitt | 42 min |
| Mar 28, 4:44 PM EDT | Special Weather Statement | MHX | Duplin, Lenoir | 46 min |
| Mar 28, 4:52 PM EDT | Special Marine Warning | MHX | 38 min | |
| Mar 28, 5:18 PM EDT | Special Weather Statement | MHX | Washington | 42 min |
| Mar 28, 5:32 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Duplin, Jones, Onslow, Pamlico | 43 min |
| Mar 28, 5:34 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell, Washington | 26 min |
| Mar 28, 5:52 PM EDT | Special Marine Warning | MHX | 68 min | |
| Mar 28, 5:59 PM EDT | Tornado Warning | MHX | Tyrrell | 19 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.